Antipsychotics in Pregnancy Risky for Newborns
FDA Updates Labeling on Antipsychotics Due to Risk of Abnormal Muscle Movements
Feb. 22, 2011 -- The FDA has issued a safety announcement notifying health care professionals that it has updated the pregnancy section of drug labels for the entire class of antipsychotic medications.
Antipsychotic drugs are used to treat symptoms of psychiatric disorders, such as bipolar disorder and schizophrenia.
The new labeling standards are for older antipsychotic drugs as well as newer ones. The FDA says its labeling change is intended to address the potential risk for abnormal muscle movements, called extrapyramidal signs (EPS), and withdrawal symptoms in newborns whose mothers were treated with antipsychotic drugs in the third trimester of pregnancy.
The FDA says the labeling change affects these antipsychotic drugs:
The FDA says in a statement on its web site that health care professionals “should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy.”
The agency warns that patients taking the drugs should not stop using their medications if they become pregnant without talking to their doctors or other health care professional. The FDA says that “abruptly stopping antipsychotic medications can cause significant complications for treatment.”
Symptoms of EPS
The symptoms in newborns of EPS and withdrawal can include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe trouble breathing, and difficulty in feeding.
Symptoms in some newborns subside within hours or days and don’t require specific treatment. However, the FDA says, some newborns may require longer hospital stays.
Patients and health professionals were urged by the FDA to report adverse events or side effects related to the use of antipsychotic drugs to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program. The FDA recommends that pregnant women and those who plan to become pregnant while taking an antipsychotic drug notify their doctors.
The agency says doctors should counsel patients about the risks and benefits of taking antipsychotics during pregnancy and should be aware that such drugs cross the placenta.
Newborns with EPS or withdrawal symptoms should be monitored by a health care professional, the FDA says.
The FDA says a search of its “Adverse Event Reporting System” database through Oct. 29, 2008, identified 69 cases of newborn EPS or withdrawal with all antipsychotic drugs.